Unreported adverse drug reactions determined by screening physician orders for diphenhydramine
Related Experiment Videos
Abstract:
According to the standards developed by the Joint Commission on the Accreditation of Hospitals, all adverse drug reactions should be reported following written procedures. An Adverse Drug Reaction Reporting Program is conducted by the Department of Pharmacy Services under the direction of the Pharmacy and Therapeutics Committee. However, many of the adverse drug reactions that occur go unreported. The purpose of the study was to determine whether patients can be screened for particular adverse drug reactions by reviewing the charts of patients having medication orders for diphenhydramine. While 48% of the patients included in the study had received diphenhydramine for treatment of an allergic reaction to a medication, none of the cases involving these reactions were reported according to the written procedures governing the Adverse Drug Reaction Reporting Program. The results of the study indicate that by auditing the prescribing of certain medications one can identify patients having complications due to their drug therapy. A more comprehensive study program could be developed which would screen for many types of adverse drug reactions and audit all of the drugs used to treat these drug-induced illnesses.
Related Concept Videos
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Pharmaceutical Poisoning: Potential Scenarios
Drug Toxicity: Allergic Reactions
Drug Toxicity: Risk factors
Chronopharmacokinetics: Circadian Rhythms and Influence on Drug Response
The time of drug administration is an important factor to consider, as it can influence the toxic dose of a drug. For example, a study conducted by Prins et al. in 1997 examined the effects of the timing of...
Drug Toxicity: Dose-Dependent Reactions